I just had my first IV Iron Infusion and it did not go well. I became short of breath, nauseated, weak, flushed... just all around horrible feeling. But of course I have been really hoping that this would be the answer after months of severe anemia. So we stopped the infusion for a while until I felt better and when we restarted it we went much slower. But this happened several times. Then, both of my hands swelled up like balloons! I was there for 10 hours but we finally got most of it in. (And I've been sick pretty much all night, finally starting to get back to normal).
Here's my question - has anyone else experienced anything like this? I am supposed to go back for at least 2 more doses and I just don't know if I am up for it. I was sicker then the 6 people in the lab getting chemo! They will cut the dose down and give me a ton of "premeds" to make it tolerable next time. Is it worth it? Do you really feel better? I have been so weak and fatigued and everything else that I really want this to work. Thanks!
What type of iron did you receive through the IV. Was it iron dextra? Apparently it has a little more side-effects, than another iron infusion that is available. I received the dextra with little problem, although I was seeing stars at first, they slowed it down and upped it again. After it seemed to go good. If you are having severe reaction to this, I don't understand why they would want you to continue. Could they not choose another way to get the iron in You? When did you have it done? and are you feeling better as far as the iron deficency symptoms go, since you had it done. Apparently from what I read it is the most quickest way to get a large amount of absorbable iron into your system with one sitting. Good luck!
Hi, I had another infusion of iron and while everything seemed to go well I later developed terrible joint/bone pain. I never knew bones were capable of hurting so bad. Today 2 days after the infusion I have a headache. I was told that it wouldn't make much difference on what type of iron they used in the infusion, that basically would cause the same side-effect. They said I would need them periodically but oh well, hopefully I won't require another one.
my hubby seems to have taken quite well to venofer iron injections, although he was not too happy about having them to begin with.
no side effects though just gets narked at sitting in a chair for so long! (20 mins an injection)
Due to have the last one next week.
Hey! Dark Angel,
20 minutes sure beats the 5 HOURS it takes for the Infed and the 2 HOURS for the Ferrlecit!! How did he get so lucky?? I'm allergic to the Infed so I get Ferrlecit BUT it's administered in sets of 8 infusions 1 per week for 8 weeks! YUCK!! I thought about asking my hematologist about the Venofer but since I respond well to what I get now I don't think he'd be willing to switch. How much iron does one get with each Venofer infusion?
Thanks--I'd like to know. Sure could cut down on the quality time I've been spending tied up in the "backroom." Really I shouldn't complain(like that'll stop me-you'd need a pair of sweat socks and a couple of rolls of duct tape for that!) My only issue is with iron deficiency so I'm pretty lucky.
Good luck to your hubby. I know how frustrating it can be to have an ill partner. My husband had Crohn's disease and a whole host of other complications. It sucks!!
Tomorrow I will be having my 1st IV iron and I've been reading the side effects all of you guys have had. I am soooo scared I cant stop crying I am already feeling the worst I ever have in my life, Im 28 and feel like Im 80. I have 2 young children that I cant even play with cause I have no energy. Does anyone have any advise for me?
I have had 3 infusions of Venofer and I have had 1 infusion of Dextran and I didn't have a reaction to either type. They gave me Benadryl, Tylenol, by mouth and a steroid shot through my IV before each round of iron. Plus they should give you a test dose to see if you have a reaction. The majority of people don't have the bad reactions. If your doctor didn't think you needed them and that would help he wouldn't be giving them to you. Think positively and I hope you feel better.
Make sure and tell your doctor about the side effects you had because my doctor told me and my other two sisters that he wouldn't give us any more iron infusions as we all had reactions to them even with the steroids and benadryl before hand. he said the reactions would only get worse. It was disappointing as we had another sister that never had the side effects. hang in there.
Don't be afraid ~ I have had two transfusion and each one I got a worse reaction to, but most people I read about have very little side effects, I even told them I have reactions to shell fish which has iron in it ~ just remember to have some Benadryl on hand, maybe go home after your treatment and take it easy for the day ~ I will say my mind wants to go but my body is too sore to move ~ Is it worth it, I don't know, my doctor is only doing two and then checking my rbc and iron in a month ~ which I'm grateful for a break ~ I'm 48 and feel like I'm asleep all the time in a coffin ~ so any amount of energy is better then none! I don't think with the bad reactions I had would have another iron IV infusion ~ let us know how you do ~ I was scared to ~ still am ~ wondering what is wrong with me ~